April 21, 2008 -- Children and teens taking stimulants to treat attention
deficit hyperactivity disorder (ADHD) should be screened for hidden heart
problems, the American Heart Association now says.
In an updated consensus statement released today, the organization
recommends that in addition to a careful medical history and physical
examination, an electrocardiogram (ECG) be performed prior to starting any
child or teenager on stimulant medications. This represents a departure from
the previous scientific statement published about this topic in 1999.
More than 2.5 million children and teens in the U.S. take stimulants to
control their ADHD. With careful monitoring the drugs have been shown to be
safe even in those with known heart issues, cardiologist Victoria L. Vetter,
MD, of the Children's Hospital of Philadelphia tells WebMD.
Vetter led the American Heart Association (AHA) panel that wrote the
"We aren't trying to scare doctors away from using these drugs, which
are so important for the treatment of ADHD," Vetter says. "Most kids
can be treated, but very careful monitoring is important."
Stimulants like the ADHD drugs Ritalin, Adderall, Dexedrine, and Concerta
are known to increase heart rates and blood pressure, but the risk is not
considered significant in otherwise healthy children who take the drugs for
The FDA requires that the labeling on stimulants used in the treatment of
ADHD warn of a risk of sudden death in patients with heart problems. But the
incidence of cardiac events among children and teens taking the drugs is not
known because no registry exists to record these events, Vetter says.
In February 2005, Canada's drug regulatory agency briefly suspended the sale
of the ADHD drug Adderall based on U.S. reports of sudden deaths in
In March 2006, an FDA panel reported that between 1992 and early 2005, 11
sudden deaths in children had been attributed to medications such as Ritalin
and Concerta and 13 deaths were linked to amphetamines, such as Adderall or
Dexedrine. Three sudden deaths were reported in children taking the ADHD drug
Strattera, although Strattera is not a stimulant.